Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 280, NWS Springfield, MO

August 23, 2002McDonald County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 23, 2002, 3:59 PM CDT for McDonald County, Missouri. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2002, 3:59 PM CDT (20:59 UTC)
Expired
Aug 23, 2002, 4:45 PM CDT
In force
46 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County McDonald County, MO

The radar

The Springfield radar (KSGF), 93 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.0 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2002-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1231 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2002-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1231 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
1240 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

612 
WUUS53 KSGF 232059
SVRSGF
MOC119-232145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
358 PM CDT FRI AUG 23 2002

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MCDONALD COUNTY IN MISSOURI

* UNTIL 445 PM CDT

* AT 357 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 9 MILES SOUTHWEST OF WHEATON...OR 14 MILES SOUTHEAST OF
  NEOSHO...AND MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  MCDONALD COUNTY.

THE TOWNS OF POWELL AND ROCKY COMFORT ARE ALSO IN THE PATH OF THIS
STORM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3675 9421 3665 9435 3658 9410 3674 9409

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:10 PM CDT, 49 minutes earlier.

Area forecast discussion, Aug 23, 3:10 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
310 PM CDT FRI AUG 23 2002

MAIN FORECAST CHALLENGE WILL TIMING AND AREAL COVERAGE OF RAIN
CHANCES THROUGH THE UPCOMING WEEKEND.

WIDELY SCATTERED CONVECTION OCCURRING OVER THE MAINLY THE SOUTHERN
PORTION OF THE FORECAST AREA. ONE BAND OF CONVECTION EXITING EASTERN
COUNTIES ASSOCIATED WITH A SMALL CONVECTIVE COMPLEX THAT MOVED
THROUGH THE FORECAST AREA EARLIER TODAY. OTHER ISOLATED TO WIDELY
SCATTERED SHOWERS HAVE FORMED ON THE PERIPHERY OF THE CONVECTIVE
CLOUD SHIELD WHERE CAPES HAVE RISEN TO 3500 J/KG.  WILL LEAVE IN A
SMALL RAIN CHANCE FOR EARLY EVENING OVER MY SOUTHERN COUNTIES.

AVN 00Z AND 12Z RUNS CONSISTENT WITH ETA AND BOTH ARE FAIRLY CLOSE
ON MIDLEVEL PATTERN CHANGE UNFOLDING THIS WEEKEND. HAVE PRIMARILY
LEANED TOWARD THE ETA/MESO ETA FOR THE SHORT TERM BASED ON BETTER
HANDLING OF SFC COLD FRONT NOW OVER NORTHERN MISSOURI. AVN SEEMS TOO
FAST IN PUSHING THE FRONT SOUTHWARD THROUGH THE AREA.

STRONG UPPER JET OVER THE GREAT BASIN INTO THE CENTRAL ROCKIES AT
18Z. THIS IS PROGGED TO NOSE INTO THE CENTRAL HIGH PLAINS LATER
TONIGHT INTO LOW LEVEL THETA-E RIDGE AND AREA OF LOW LEVEL MOISTURE
ADVECTION. COMPLEX OF STORMS SHOULD EVOLVE OVER THE HIGH PLAINS AND
OF KS AND NEB. CORFIDI VECTORS JUST SOUTH OF DUE EAST ACROSS KANSAS
AND STORMS SHOULD CONTINUE TO MOVE AND DEVELOP EASTWARD ALONG THE
85H FRONT AS THE LOW LEVEL JET GRADUALLY VEERS LATE TONIGHT AND
EARLY SATURDAY. SOME STORMS COULD REFIRE SATURDAY AND SATURDAY NIGHT
WITH LOW LEVEL BAROCLINIC ZONE STILL IN PLACE OVER SOUTHWEST MO AND
30H JET NOSING INTO THE REGION. WILL KEEP RAIN CHANCES THROUGH MOST
OF THE WEEKEND WITH BEST CHANCES GENERALLY OVER SOUTHWEST CORNER OF
MISSOURI AND SOUTHEAST KS.

MIDLEVEL CLOSED LOW EVENTUALLY BECOMES ESTABLISHED OVER TN BY
MONDAY. NEW ETA CLOSES THIS SYSTEM OFF SOMEWHAT FARTHER WEST THAN
THE AVN. CANT RULE THE POSSIBILITY OF SHOWERS IN THE UPPER CYCLONIC
FLOW OVER SOUTHEASTERN MO EARLY NEXT WEEK...BUT WILL DRY FORECAST AS
IS FOR NOW. 00Z AVN BRINGS ANOTHER MIDLEVEL SYSTEM INTO THE AREA IN
ACTIVE NW FLOW PATTERN. WHILE SYSTEM LOOKS A BIT STRONG...WILL ADD
RAIN CHANCES FOR THE THU-FRI TIME FRAME. CONFIDENCE IN THIS IS
FAIRLY LOW GIVEN VERY CHANGEABLE MIDLEVEL PATTERN AND WIDE VARIETY
OF MODEL SOLUTIONS.

ISC GRIDS OUT BUT WILL MAKE SOME SMALL CHANGES BEFORE SENDING.

.SGF...
MO...NONE.
KS...NONE.

DSA

In the hours before

Local storm report, Aug 23, 10:36 AM CDT, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1036 AM CDT FRI AUG 23 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1028 AM    SPRINGFIELD               MO   WIND DAMAGE
08/23/02   GREENE                         TREES DOWN BY HIGH
                                          WIND.  TRACTOR TRAILER
                                          BLOWN OFF OF I 44.
                                          REPORTED BY PUBLIC.

1031 AM    REPUBLIC                  MO   WIND DAMAGE
08/23/02   GREENE                         TREES DOWN IN TOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 23, 10:42 AM CDT, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1042 AM CDT FRI AUG 23 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1028 AM    SPRINGFIELD               MO   WIND DAMAGE
08/23/02   GREENE                         TREES DOWN BY HIGH
                                          WIND.  TRACTOR TRAILER
                                          BLOWN OFF OF HWY 174.
                                          REPORTED BY PUBLIC.
Local storm report, Aug 23, 11:29 AM CDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1129 AM CDT FRI AUG 23 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1050 AM    REPUBLIC                  MO   80 MPH TSTM GUST
08/23/02   GREENE                         NUMEROUS LARGE TREES
                                          DOWN. HOUSE AND
                                          OUTBUILDING DAMAGE.
                                          REPORTED BY STORM
                                          SPOTTER.
Special weather statement, Aug 23, 1:00 PM CDT, 2 hours 59 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT FRI AUG 23 2002

* HAZARDOUS WEATHER OUTLOOK THROUGH TONIGHT...

ISOLATED STRONG TO SEVERE THUNDERSTORMS WITH DAMAGING WINDS THE MAIN
STORM THREAT.

* AREAS AFFECTED AND TIMING...

NOW THROUGH 7 PM. IN COUNTIES ALONG AND SOUTHEAST OF A LINE FROM
SALEM TO BRANSON. SCATTERED THUNDERSTORMS OVER SOUTH CENTRAL
MISSOURI FROM SALEM AND HOUSTON EXTENDING SOUTHWEST TO NEAR
AVA...GAINESVILLE...AND FORSYTH WILL MOVE EAST AND SOUTHEAST THROUGH
THE REST OF SOUTH CENTRAL MISSOURI THIS AFTERNOON.

OTHER SCATTERED STORMS WILL ALSO BE POSSIBLE OVER SOUTHEAST KANSAS
AND EXTREME SOUTHWEST MISSOURI FROM THE GIRARD AND JOPLIN AREAS EAST
TO SPRINGFIELD AND SOUTH TO THE ARKANSAS STATE LINE.

* SPOTTER ACTIVATION OUTLOOK...

STORM SPOTTER ACTIVATION MAY BE REQUIRED OVER SOUTH CENTRAL
MISSOURI THIS AFTERNOON. STORMS IN SOUTHWEST MISSOURI AND EXTREME
SOUTHEAST KANSAS APPEAR TO BE LESS ORGANIZED IN NATURE...AND SPOTTER
ACTIVATION IS NOT EXPECTED. EMERGENCY MANAGERS AND SPOTTERS SHOULD
CONTINUE TO MONITOR LOCAL THUNDERSTORM TRENDS.

* DISCUSSION...

SCATTERED THUNDERSTORMS WILL INTENSIFY OVER SOUTH CENTRAL MISSOURI
ALONG AN OUTFLOW BOUNDARY AHEAD OF ALREADY EXISTING THUNDERSTORMS IN
SOUTHERN MISSOURI. THESE STORMS WILL INTENSIFY IN AN UNSTABLE AIR
MASS OVER SOUTH CENTRAL MISSOURI THIS AFTERNOON. OTHER STORMS NEAR
JOPLIN ARE ALSO EXPECTED TO INTENSIFY WITH DAYTIME HEATING.

* EXTENDED OUTLOOK THROUGH THURSDAY...

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE OVER SOUTHERN MISSOURI ON
SATURDAY AND SATURDAY NIGHT.

DSA

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF
Local storm report, Aug 23, 2:56 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
256 PM CDT FRI AUG 23 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1028 AM    SPRINGFIELD               MO   WIND DAMAGE
08/23/02   GREENE                         TREES DOWN BY HIGH
                                          WIND.  TRACTOR TRAILER
                                          BLOWN OFF OF HWY 174.
                                          REPORTED BY PUBLIC.

1031 AM    REPUBLIC                  MO   WIND DAMAGE
08/23/02   GREENE                         TREES DOWN IN TOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1050 AM    REPUBLIC                  MO   80 MPH TSTM GUST
08/23/02   GREENE                         NUMEROUS LARGE TREES
                                          DOWN. HOUSE AND
                                          OUTBUILDING DAMAGE.
                                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 23, 3:48 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
348 PM CDT FRI AUG 23 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    NEOSHO                    MO   WIND DAMAGE
08/23/02   NEWTON                         POWER LINES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0340 PM    NEOSHO                    MO   .75 INCH HAIL
08/23/02   NEWTON

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 8:57 AM CDTFlash Flood WarningSGFMorgan6 hr
Aug 23, 10:28 AM CDTSevere Thunderstorm WarningSGFGreene47 min
Aug 23, 10:45 AM CDTSevere Thunderstorm WarningSGFChristian45 min
Aug 23, 3:20 PM CDTSevere Thunderstorm WarningSGFMcDonald, Newton25 min
Aug 23, 4:34 PM CDTSevere Thunderstorm WarningSGFJasper, Newton56 min
Aug 23, 4:43 PM CDTSevere Thunderstorm WarningSGFJasper, Newton47 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.